Alert archive / Michigan / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 46, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 6, 1997, 4:23 PM EDT for Iosco County, Michigan. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 6, 1997, 4:23 PM EDT (20:23 UTC)
- Expired
- Jul 6, 1997, 5:10 PM EDT
- In force
- 47 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
County Iosco County, MI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 4:30 PM EDT | Hail 0.75 | Oscoda, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 8.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 673 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KAPN 062023 RRA
SVRAPN
MIZ539-MIC069-062110-
BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
423 PM EDT SUN JUL 6 1997
* SEVERE THUNDERSTORM WARNING FOR
IOSCO COUNTY - NORTHEAST LOWER MICHIGAN
* UNTIL 510 PM EDT
* SOME LOCATIONS AFFECTED
OSCODA
AU SABLE
* AT 422 PM EDT RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES
WEST OF OSCODA. MOVEMENT WAS TO THE EAST AT 25 MPH.
* THE STORM WILL BE NEAR OSCODA AND AU SABLE BY 440 PM EDT.
DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. TAKE COVER IN A
STURDY BUILDING AWAY FROM WINDOWS!
KOPSKYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 11:01 AM EDT, 5 hours 22 minutes earlier.
Area forecast discussion, Jul 6, 11:01 AM EDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1055 AM EDT SUN JUL 6 1997 APX 88D SHOWING SCTD SHOWERS AFFECTING EXTREME NRN LWR MI/STRAITS AREA AND PORTIONS OF ERN UPPER MI. SHOWER ACTIVITY FORMING IN AN AREA WHERE COLD FRONT...MOVING INTO NRN LWR MI...HAS INTERSECTED WITH COLD POOL ALOFT. COLDEST AIR ALOFT WILL REMAIN OVR EXTREME NRN LWR MI/STRAITS AREA AND ERN UPPER THRU THE AFTN. THIS WILL COMBINE WITH ENERGY FROM A VORT MAX MOVING OVER NRN LAKE SUPERIOR THIS AFTN FOR THE CONTINUED CHC OF SHOWERS INTO EXTREME NRN LWR. STLT SHOWING SOME SUNSHINE EVIDENT OVER THE SOUTHEAST PORTIONS OF THE APX CWA AROUND THE SAGINAW BAY REGION. TEMPS ALREADY IN THE UPPER 60S AND LOWER 70S WITH DWPTS IN THE MID 50S. AFTER MODIFING APX SOUNDING WITH THESE CONDS AND COLDER AIR FILTERING IN ALOFT... CAPE WAS ARND 1000 WITH TT'S IN THE UPPER 40S...THEREFORE WILL ADD MENTION OF A POSS THUNDERSTORM FOR THIS AREA. WILL DROP TEMPS A TAD FOR THE ERN UP AS NW FLOW HAS ALREADY BEGUN AND LINGERING CLOUDS WILL HOLD OFF THE AFTN HEATING. WILL BUMP UP THE TEMPS A LIT IN THE SE PARTS OF THE CWA TO ALLOW FOR ADDITIONAL AFTN HEATING. SWR
In the hours before
Special weather statement, Jul 6, 11:55 AM EDT, 4 hours 28 minutes before
MIZ008-015>036-041-042-062330- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1155 AM EDT SUN JUL 6 1997 ...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN... DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF EASTERN LOWER MICHIGAN THIS AFTERNOON AND INTO THE EARLY EVENING. NONE OF THESE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE AND SPOTTER ACTIVATION IS NOT ANTICIPATED. THE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AROUND 200 PM AND MOVE EAST TO NORTHEAST AT 20 MPH. SOME OF THE THUNDERSTORMS MAY PRODUCE SMALL HAIL LESS THAN ONE HALF INCH WITH WIND GUSTS AROUND 30 MPH. THE BEST CHANCE FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON WILL BE ALONG AND EAST OF M 30 AND M 33 AND SOUTH OF M 72. THE CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH THE AFTERNOON AND DIMINISH GREATLY AFTER 500 PM AS A COLD FRONT PASSES TO THE SOUTH OF THE REGION. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL CABLE OR RADIO STATION FOR THE LATEST WEATHER INFORMATION CONCERNING THE THREAT OF SEVERE WEATHER IN NORTHERN LOWER MICHIGAN OR EASTERN UPPER MICHIGAN. SWR
Special weather statement, Jul 6, 11:57 AM EDT, 4 hours 26 minutes before
MIZ008-015>036-041-042-062330- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1155 AM EDT SUN JUL 6 1997 ...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN... DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF EASTERN LOWER MICHIGAN THIS AFTERNOON AND INTO THE EARLY EVENING. NONE OF THESE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE AND SPOTTER ACTIVATION IS NOT ANTICIPATED. THE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AROUND 200 PM AND MOVE EAST TO NORTHEAST AT 20 MPH. SOME OF THE THUNDERSTORMS MAY PRODUCE SMALL HAIL LESS THAN ONE HALF INCH WITH WIND GUSTS AROUND 30 MPH. THE BEST CHANCE FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON WILL BE ALONG AND EAST OF M 30 AND M 33 AND SOUTH OF M 72. THE CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH THE AFTERNOON AND DIMINISH GREATLY AFTER 500 PM AS A COLD FRONT PASSPES TO THE SOUTH OF THE REGION. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL CABLE OR RADIO STATION FOR THE LATEST WEATHER INFORMATION CONCERNING THE THREAT OF SEVERE WEATHER IN NORTHERN LOWER MICHIGAN OR EASTERN UPPER MICHIGAN. SWR
Nearby
Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.